Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Albuquerque, NM

July 1, 2022Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 9:34 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2022, 9:34 PM MDT (03:34 UTC)
Expired
Jul 1, 2022, 11:30 PM MDT
In force
116 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Mora County, NM, San Miguel County, NM

The radar

The Albuquerque radar (KABX), 143 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4775 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS55 KABQ 020334
FFWABQ
NMC033-047-020530-
/O.NEW.KABQ.FF.W.0039.220702T0334Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
934 PM MDT Fri Jul 1 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermit's Peak/Calf Canyon burn scar in...
  Southwestern Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 1130 PM MDT.

* At 934 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Hermit's Peak/Calf 
  Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have fallen. 
  The expected rainfall rate is 0.25 to 0.75 inches in 1 hour. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact drainages in and 
around Gascon, Rociada, Mora, and potentially further south in the 
Gallinas and Tecolote drainage basins. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Hermit's Peak/Calf Canyon Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Hermit's Peak/Calf
           Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Tierra Monte, Gascon, Montezuma, Sapello, 
  Ledoux, Morphy Lake State Park, Upper Colonias, San Ignacio in 
  Guadalupe County, Gallinas, Rociada, Mineral Hill, San Geronimo, 
  Manuelitas, San Pablo, South Carmen, Monte Aplanado and Lower 
  Colonias.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 15.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 10 and 21.
	State Road 283 between Mile Markers 2 and 12...and
	near Mile Marker 14.
	State Road 65 between Mile Markers 2 and 14.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermit's Peak/Calf 
Canyon fire burn area.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
      3590 10523 3576 10524 3555 10525 3552 10545
      3553 10561 3568 10566 3586 10559

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR

$$

24
2 follow-up statements
107 
WGUS75 KABQ 020423
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1023 PM MDT Fri Jul 1 2022

NMC033-047-020530-
/O.CON.KABQ.FF.W.0039.000000T0000Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1023 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMIT'S PEAK/CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 1130 PM MDT THIS EVENING FOR SOUTHWESTERN 
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

At 1023 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Hermit's Peak/Calf 
Canyon Burn Scar. Between 0.25 and 0.5 inches of rain have fallen. 
The expected rainfall rate is up to 0.25 inches in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact drainages in and 
around Gascon, Rociada, Mora, and potentially further south in the 
Gallinas and Tecolote drainage basins. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Hermit's Peak/Calf Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Hermit's Peak/Calf
         Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Tierra Monte, Gascon, Montezuma, Sapello, 
  Ledoux, Morphy Lake State Park, Upper Colonias, San Ignacio in 
  Guadalupe County, Gallinas, Rociada, Mineral Hill, San Geronimo, 
  Manuelitas, San Pablo, South Carmen, Monte Aplanado and Lower 
  Colonias.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 15.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 10 and 21.
	State Road 283 between Mile Markers 2 and 12...and
	near Mile Marker 14.
	State Road 65 between Mile Markers 2 and 14.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermit's Peak/Calf 
Canyon fire burn area.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
      3590 10523 3576 10524 3555 10525 3552 10545
      3553 10561 3568 10566 3586 10559

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25 INCHES IN 1 HOUR

$$

24
062 
WGUS75 KABQ 020522
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1122 PM MDT Fri Jul 1 2022

NMC033-047-020532-
/O.EXP.KABQ.FF.W.0039.000000T0000Z-220702T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1122 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMIT'S PEAK/CALF CANYON BURN SCAR 
WILL EXPIRE AT 1130 PM MDT THIS EVENING FOR SOUTHWESTERN MORA AND 
NORTHWESTERN SAN MIGUEL COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3587 10558 3595 10551 3597 10542 3593 10532
      3590 10523 3576 10524 3555 10525 3552 10545
      3553 10561 3568 10566 3586 10559

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:06 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 1, 9:06 PM MDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
906 PM MDT Fri Jul 1 2022

.UPDATE...
Evening convection is steadily tapering off, and this update is to
expire the Flood Watch. Locally moderate to heavy rainfall still
possible with a few cells over the western Jemez Mountains and Union
County over the next 30 to 60 minutes.

24

&&

.PREV DISCUSSION...536 PM MDT Fri Jul 1 2022...
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist except for brief
MVFR conditions in SHRA/TSRA well into tonight. Thunderstorm impacts
are likely again Saturday afternoon into the night, with impacts at
west and central TAF sites, including KLVS. Least likely locations
at KTCC and KROW.

&&

.PREV DISCUSSION...208 PM MDT Fri Jul 1 2022...
.SYNOPSIS...
Moisture values will be trending up through the holiday weekend,
leading to an active monsoon pattern. Daily rounds of scattered to
numerous showers and thunderstorms will generally favor the east
slopes of the central mountain chain and areas westward. Locally
heavy rainfall will be a daily concern which may lead to flash
flooding, especially on or near recent burn scars. A downtrend in
storm coverage is possible late next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
The monsoon moisture plume has shifted directly over our area and
PWATs continue the uptrend, as does convective coverage of today's
crop relative to yesterday. Due to above normal PWATs and slow storm
motion, locally heavy rainfall amounts to near 2" are likely this
afternoon/evening, especially across northeast NM including the
Hermits Peak-Calf Canyon burn scar where recent radar estimates of
2.3" near Gascon may be resulting in flash flooding including
dangerous debris flow. This active setup will continue in what
should be a very similar day on Saturday, as the upper high has
weakened and shifted east slightly to over eastern NM and the TX
Panhandle. Later shifts will consider a Flash Flood watch for
Saturday, especially for our fresh burn scars, but another issuance
is looking likely at this time. The east central and southeast
plains of NM will be mostly shut-down, except for isolated short-
lived convection, due to the upper high overhead. Otherwise, below
normal temperatures will continue across central and eastern NM due
to added cloud cover and rain-cooling.

11

LONG TERM...(SUNDAY THROUGH FRIDAY)...
By Sunday, the center of the H5 high remains to our east, centered
near the Gulf Coast. Meanwhile, an upper-level closed low will be off
the coast of WA/OR. This will keep southerly to southwesterly flow
over NM which in turn keeps in a healthy stream of moisture across
NM. PWATs across the area will be be well above an inch and will stay
that way through the first half of next week as the aforementioned
upper-level features only move slightly. This will result in an
active monsoon pattern through the holiday weekend with daily rounds
of showers and thunderstorms. Coverage each day will favor the east
slopes of the central mountain chain and areas westward with more
isolated coverage across the plains. Steering flow will generally
track storms in a N/NE fashion, but with weak upper-level winds, look
for occasional erratic motions or nearly stationary cells.

While the specifics of the upper-air pattern Thursday onward are
fuzzy, model consensus is redeveloping the H5 high over northern NM
or perhaps over the Four Corners area. This would cut off the
moisture plume, leading to a drying trend across the area. A
reduction in storm coverage is likely with any convection needing to
rely on recycled moisture underneath the high. Additionally, models
are depicting an unseasonably strong H5 high that may strengthen to
601 or 602 dam. Despite any lingering moisture, thunderstorms may
have a hard time developing with this ridiculous high nearby. But
unfortunately, temperatures would have a much easier time trending
up.

15

&&

.FIRE WEATHER...
The monsoon moisture plume has shifted directly over the area and
will result in robust rounds of wetting showers and storms through
the weekend and into early next week, with daytime temperatures
generally below normal. The threat for burn scar flooding is high
each day going forward into at least early next week. Humidity
recovery will be good to mostly excellent for the foreseeable
future. Temperatures will trend up and chances for wetting storms
will trend down from mid to late next week as a much stronger upper
high builds over the region.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Jul 1, 4:11 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      1 N TIERRA MONTE        35.87N 105.35W
07/01/2022                   MORA               NM   NWS EMPLOYEE

            WATER AND DEBRIS OVER HIGHWAY 94. TIME
            ESTIMATED.

&&

34
Local storm report, Jul 1, 4:15 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 PM MDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      2 WSW TIERRA MONTE      35.85N 105.38W
07/01/2022                   SAN MIGUEL         NM   PUBLIC

            WIDESPREAD FLOODING OBSERVED ALONG HIGHWAY
            105 APPROXIMATELY 1/2 MILE WEST OF 94
            JUNCTION. DRAINAGES WELL OUT OF THEIR BANKS.
            BARN FLOODED.

&&

34
Local storm report, Jul 1, 4:25 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
425 PM MDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 NNE ROCIADA           35.85N 105.42W
07/01/2022                   SAN MIGUEL         NM   DEPT OF HIGHWAYS

            HIGHWAY 105 CLOSED AT MM 3.8 DUE TO FLASH
            FLOODING.

&&

34
Local storm report, Jul 1, 5:27 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      SOUTH CARMEN            35.89N 105.34W
07/01/2022                   MORA               NM   DEPT OF HIGHWAYS

            HIGHWAY 94 CLOSED DUE TO FLOODING AT MILE
            MARKER 12 (SOUTH CARMEN).

&&

34
Local storm report, Jul 1, 7:22 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT FRI JUL 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 NW ROCIADA            35.84N 105.43W
07/01/2022                   SAN MIGUEL         NM   PUBLIC

            WATER AND DEBRIS OVER COUNTY ROAD A4B.

&&

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:02 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 1, 6:33 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 1, 6:53 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Jul 1, 7:24 PM MDTAreal Flood AdvisoryABQHarding, San Miguel3 hr
Jul 2, 2:18 AM MDTFlood WatchABQCatron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more19 hr
Jul 2, 12:49 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
Jul 2, 1:14 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval3 hr
Jul 2, 2:22 PM MDTSpecial Weather StatementABQTaos23 min
Jul 2, 5:19 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.